# SDR 2024FA0000296

- Difficulty date: February 5, 2024
- Submitted: April 8, 2024
- Operation: General aviation
- Aircraft: N4222W
- Make and model: Grob G103ATWINII
- Aircraft serial: 3804
- Aircraft time: 5,400 hours, 6,000 cycles
- System (JASC): 2730 · Elevator Control System
- Part: Elevator
- Part number: UNKNOWN
- Condition: Binding
- Location: Left
- Stage of operation: CL
- How discovered: V
- Nature of condition: F, Z
- Precautionary procedure: B

## Discrepancy

THE AIRCRAFT WAS USED FOR FLIGHT INSTRUCTION. AT THE TIME OF THE INCIDENT THERE WAS AN INSTRUCTOR AND STUDENT ON BOARD. DURING CLIMB, WHILE ON TOW, AT APPROXIMATELY 1500' THE ELEVATOR JAMMED IN THE "NOSE UP" POSITION. THE BEST EFFORTS OF THE INSTRUCTOR AND STUDENT TO MOVE THE ELEVATOR WAS TO NO AVAIL. THE GLIDER WENT THRU A SERIES OF STALL-DESCENT-CLIMB-STALL UNDULATIONS UNTIL THE INSTRUCTOR WAS ABLE TO BRING THE AIRCRAFT UNDER CONTROL BY USING THE SPOILERS TO KEEP THE NOSE DOWN. HE WAS ABLE TO LAND THE GLIDER BY USING THE SPOILER TO CONTROL THE PITCH. IT WAS VERIFIED BY THE CHIEF INSTRUCTOR THAT THE ELEVATOR CONTROL HAD TRULY JAMMED IN THE "NOSE UP" POSITION. THE AIRCRAFT WAS GROUND AND PARKED. 3 DAYS AFTER THE INCIDENT I WAS ABLE TO LOOK AT IT AND BY FUNCTIONAL CHECK VERIFIED THAT THE ELEVATOR ITSELF WAS BINDING. THE TAIL ASSEMBLY WAS DISASSEMBLED FOR INSPECTION. THE HORIZONTAL/ ELEVATOR ASSEMBLY WAS REMOVED AND THEN THE RUDDER WAS REMOVED TO ACCESS THE ELEVATOR CONTROL LINKAGES. NO DISCREPANCIES WERE NOTED FOR THE PUSHRODS OR BELLCRANKS OF THE CONTROL SYSTEM. VISUAL INSPECTION OF THE ELEVATOR (WHICH IS ONE PIECE) SHOWED THAT THE LOWER LEADING EDGE STIFFENER TUBE, ON THE LEFT SIDE, HAD BUCKLED AND WITH A SIMULATED AIRLOAD THIS AREA CAUGHT THE TRAILING EDGE OF THE HORIZONTAL WITH THE ELEVATOR "NOSE UP" AND WAS IMPOSSIBLE TO MOVE
